Medline ® Abstract for Reference 4
of 'Taxane-induced pulmonary toxicity'
Fatal pulmonary fibrosis induced by paclitaxel: a case report and review of the literature.
Ostoros G, Pretz A, Fillinger J, Soltesz I, Dome B
Int J Gynecol Cancer. 2006;16 Suppl 1:391.
Fatal lung fibrosis caused by paclitaxel toxicity has not been reported In this report, we describe the case of a 62-year-old woman who received six cycles of paclitaxel and carboplatin as combination chemotherapy for advanced ovarian cancer. Four weeks after the end of the chemotherapy she developed interstitial pneumonitis and irreversible lung fibrosis. Despite treatment with corticosteroids, she had rapid deterioration and died of respiratory failure. Pulmonary fibrosis is a complication of paclitaxel therapy that may occur despite treatments with corticosteroids. While reviewing the literature, we found few less severe pulmonary injuries after intravenous use of paclitaxel, but none of these cases had a fatal outcome. Physicians should keep in mind that taxanes such as paclitaxel have the potential to cause pneumonitis and lung fibrosis.
Department of Pulmonology, National Koranyi Institute of Pulmonology, Budapest, Hungary.